Jump to content

Beta-blocker Increasing Allergies?


It'sMyLife
 Share

Recommended Posts

I want to confirm what I think I read a while back. Is it true that beta-blockers can cause allergy symptoms to worsen? My allergy symptoms have been awful this year, but they have reached an all time bad within the last month. The one thing I have changed is starting Bystolic after being off of a beta-blocker for several months. I used to take Toprol XL. I will be so upset if I determine that this new beta-blocker is what's making my allergies unmanageable. But, I am loosing my mind with these symptoms! Thanks for reading.

Link to comment
Share on other sites

Hi,

I wonder if what you are referring to is posts regarding MCAD? I know that it has been discussed that BB's are not tolerated in those with MCAD. And MCAD is "allergy-type" reactions (but, not true allergies). Search MCAD on the board if you think this may be what you remember seeing.

Otherwise, BB's can blunt the allergic response in a person. It is why can't get allergy shots on BB's etc....

:)

Link to comment
Share on other sites

"Otherwise, BB's can blunt the allergic response in a person. It is why can't get allergy shots on BB's etc...."

My allergist explained it a little differently: BBs don't make a reaction more likely, they just make it harder to treat. In the case of anaphylaxis, they give you epinephrine, a BB would block the body's reaction to the epi. That's why with MCAD or Mastocytosis its definitely contraindicated; the body can go into anaphylaxis at any time, so a BB would make it hard/impossible to treat!

Link to comment
Share on other sites

Thanks for the replies!

Firewatcher- That was very helpful. So, do you think it could be the case that the BB's are keeping the antihistamines from working or not? I know they don't work the same as epi does.

Oh, and just for clarity, I wasn't referring to MCAD or the like--only seasonal-type allergies. But, that is good info to have nonetheless.

Link to comment
Share on other sites

Thanks for the replies!

Firewatcher- That was very helpful. So, do you think it could be the case that the BB's are keeping the antihistamines from working or not? I know they don't work the same as epi does.

Oh, and just for clarity, I wasn't referring to MCAD or the like--only seasonal-type allergies. But, that is good info to have nonetheless.

BBs have no effect on histamine, only on epinephrine. They shouldn't cause the antihistamine to be less effective.

Link to comment
Share on other sites

Beta blockers can sometimes exacerbate asthma! I have asthma and take Labetalol and have had no problems.

Lois

Maybe this is what I read then. I have felt like I need my inhaler a few times in the past week and I usually only need it if I get around cats (severely allergic). But, I haven't been around any cats.

Link to comment
Share on other sites

Here is a description of the relationship between an asthma inhaler and (a) beta blocker. I think it will clarify the scientific principles you are wondering about:

http://www.drugs.com/drug-interactions/alb...0-1014-566.html

And here is the Wikipedia description of beta blockers:

http://en.wikipedia.org/wiki/Beta_blocker

and beta agonists:

http://en.wikipedia.org/wiki/Beta-adrenergic_agonist

Link to comment
Share on other sites

Hi Darcy,

I noticed in another post you talked about when you stared florinef. I'm not sure if your still on it, but it can make anything your allergic to worse ... If you just came off it it takes about a week to get out of your system if i understood my doc correctly. I wanted to take a trial off to see if was making me so sick to my yummy and that was going to be our game plan... I decide to wait out to storm.

Hope you figure this all out.

bellamia~

Link to comment
Share on other sites

Hey There-

So many have already weighed in, but I wanted to add a few things. My allergist (from Mayo) says that beta blockers can exacerbate underlying allergies and asthma in some folks that aren't even aware that they have them. Additionally, it can predispose you to anaphylaxis AND then render your epi-pen less effective if you do have to use it. All in all, beta blockers are best avoided if you have allergy-type symptoms. He switched me to a calcium channel blocker, verapamil (I think) and my allergy symptoms lessened.

Also, Bella mentioned that florinef worsens allergies....that's news to me. (We are all different, so you never know :rolleyes: ) I have always thought that florinef inadvertently treats allergies. With allergic reactions, your blood vessels leak out and you experience low blood volume. The florinef treats that by helping you retain water and boosting blood volume. When I was experiencing what I call "low grade anaphylaxis" - my BP was soo low, I had permanent hives/flushing, couldn't eat, throat & chest tightness, etc.- florinef turned things around for me. I hear that you're no longer on it, but for those who are, I thought I'd mention my experience. BTW, that headache is a classic sign of a dose that is too high. Yikes!

Hope you're feeling better-

Julie

Link to comment
Share on other sites

Thanks Julie!

I guess I'll have to call my EP tomorrow and just ask him if this is what could be causing my allergy symptoms to be out of control.

My BP was always fine on the Florinef so I think the dose was OK. But, I think it was just the hormonal effect it has that had my headaches so bad. It was like one looooong menstrual headache.

Link to comment
Share on other sites

This is pretty much what I was told (and you can find this information if you Google):

"If you have food, medicine, or insect-sting allergies, beta-blockers may cause allergic reactions to be worse and harder to treat."

Before I started my BB, I decided to get a skin-prick test for foods, it was clear. We never figured out why I hived out from Cashews. I guess it could've been a coincidence, but won't eat those things at all now!

I recently had an allergic reaction to an antibiotic (went to bad hives/slight difficulty breathing) but was OK after Benadryl. I suppose if I kept taking that antibiotic the reaction could get worse, but I'm not going to test that theory. :rolleyes:

There are some articles discussing this from major medical journals - weighing the benefits of the BB versus the chance of a harsher allergic reaction. I can't find anywhere it's proven, though.

I found this:

http://www.highbeam.com/doc/1G1-116336952.html

"New research shows that beta-blocker therapy should still improve the survival rate in patients who suffer from peanut allergies and have heart disease, according a study featured in the May 2004 Journal of Allergy & Clinical Immunology (JACI). The JACI is the peer- reviewed scientific journal of the American Academy of Allergy, Asthma & Immunology (AAAAI)."

I wish I could find more studies on how 'common' the severe reaction is - anyone have any data? It seems as if more needs to be studied about this.

I don't have access to this, but it looks like it could be interesting:

http://journals.lww.com/euro-emergencymed/...duced_by.9.aspx

Abstract "Increased risk of severe and resistant anaphylactic shock is a rare and not widely known adverse effect of β-blocker treatment."

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...